It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-21-2008, 02:15 AM   #1
Junior Member
(male)
 
Join Date: Dec 2005
Posts: 26
ImBob HB User
"My name is Bob and I'm depressed."

Here are the basics of my story: I've suffered from chronic depression for the past 5 years. I went on a low dose of Lexapro for 4ish years and it just about did away with my depression but I tried to get off of it twice and I crashed both times. I recently decided that I want to go to college and become a professional pilot but the FAA does not allow pilots to be on antidepressants so I got my doctor to officially take me off of Lexapro about 10 months ago. I did very well until about 4 months ago when my depression started coming back. I can't function any more, nothing interests me, and I'm not at all happy. I thought I could handle it but today was the last straw. I was driving home from school and for no reason, I just started crying. My depression has gotten to a level where I can't handle it but if I want to be a pilot, there is nothing that I can do about it. Does anyone have any idea about what I should do about this? I can't take medicine obviously and going to a psychiatrist would be seen as questionable by the FAA so what could I possibly do? As a side note: I've tried St. John's Wort and it didn't work. I started on 5-HTP after I stopped the Lexapro and I am still on it but it doesn't seem to be working any more.

Last edited by ImBob; 05-21-2008 at 02:18 AM.

 
Old 05-21-2008, 07:52 AM   #2
Newbie
(female)
 
Join Date: May 2008
Location: NC
Posts: 2
MeInNC HB User
Re: "My name is Bob and I'm depressed."

Hi Bob, I'm sorry you're feeling so badly. You could see a therapist and get suggestions from them as to medication. I don't think that the FAA can discriminate against you because you are seeking help for your problem. And if they are, can you really work for an organization like that long-term? It sounds as if your depression is something that you have battled for many years, and it's probably not going to go away when you become a pilot. So what happens if you get the job and then need treatment? I would think long and hard about whether it's worth your health to pursue this career, personally.

In the meantime, I suggest finding a LCSW or someone to talk to about this. You can always tell the FAA that you were doing "career counselling" or something if it comes up. Your records should be confidential and you don't have to reveal the details of your relationship with your doctor.

 
Sponsors Lightbulb
   
Old 05-21-2008, 09:00 AM   #3
Senior Member
(male)
 
greg1x's Avatar
 
Join Date: Sep 2004
Location: Tampa.Fl.
Posts: 200
greg1x HB User
Talking Re: "My name is Bob and I'm depressed."

Greetings and welcome Bob. Wow, I never knew of that rule you are speaking of regarding the antidepressants and piloting. Is this rule for commercial pilots only ? Personally I think this is rather discriminatory. They would rather have a seriously depressed untreated individual piloting a plane?
It really sounds like you need help. What a tenuous position you are in.
Greg

 
Old 05-22-2008, 07:28 AM   #4
Senior Member
(male)
 
greg1x's Avatar
 
Join Date: Sep 2004
Location: Tampa.Fl.
Posts: 200
greg1x HB User
Re: "My name is Bob and I'm depressed."

What do you mean by a TEA form?

 
Old 05-22-2008, 07:36 AM   #5
Senior Member
(female)
 
Join Date: Mar 2008
Location: St. Louis
Posts: 208
ljenner831 HB User
Re: "My name is Bob and I'm depressed."

Hi Bob! Wow! I can't believe they would discriminate against you b/c you take antidepressants. You are in a rough situation. I know it is easy for me to say, but your life and well being is more impt. that that job , right? I take Lexapro as well and it saves me!
If you are SET on the pilot thing, try counseling instead? CBT can really help if you are willing to do the work! The book Feeling Good by Burns helped me help myself as well!
Keep us updated! Remmeber that your health is the most impt. thing for sure!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
annoyed by irresponsible son sh 08 Parenting Issues 24 11-09-2009 04:48 PM
I can "hear" my eye move--can anyone help? Kiana Eye & Vision 26 12-31-2007 06:55 AM
Back At Work And "my" Odd Hours kj_johnson Depression 2 01-15-2007 07:34 AM
can't "fix" my stress! mellowfish Depression 1 02-17-2006 08:10 PM
MUST READ "MY FIANCE IS PREGNANT AND TAKING SUBOXONE" PLEASE HELP US greggr Addiction & Recovery 19 01-14-2006 06:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (79), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), rosequartz (9), blessed824 (9), jennybyc (9), cuddles1 (9)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 05:43 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!